Indiana, 2021Flooding in Indiana, March 1 to 15, 2021
March 1 to 15, 2021 · NWS PAH · 7 events in 5 counties and zones
Heavy rain on February 28th sent the mainstem rivers above flood stage early in March. Minor flooding occurred on the Ohio, Wabash, and White Rivers.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rain on February 28th sent the mainstem rivers above flood stage early in March. Minor flooding occurred on the Ohio, Wabash, and White Rivers. The generally 1 to 2 inches of rain that fell on the 11th caused the river falls to come to an end, but it was not enough for renewed flooding even with the high levels that were ongoing across the southern Wabash and White rivers, where flooding had just ended.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 1, 12:57 AM EST, 1 hour 3 minutes earlier.
Area forecast discussion, Mar 1, 12:57 AM EST, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1157 PM CST Sun Feb 28 2021
.UPDATE...
Issued at 1157 PM CST Sun Feb 28 2021
Updated aviation discussion.
&&
.SHORT TERM...(Tonight through Tuesday night)
Issued at 230 PM CST Sun Feb 28 2021
Though peak SRH values appear to shift just to our south with
time, ongoing convection from still noisy, disorganized elements
are modeled to come together nicely in the next 1-3 hours.
Effective shear bulks up and with sufficient instability present
as witnessed by lightning activity well to our north even, there
is a brief mode signal for strong-svr storms/isolated tornadoes
possible, as the line or LEWP takes shape and moves across the
area along/in advance of the front. This will be in addition to
the still impressive heavy rain signal, with 1-2" hourly rates and
potentially locally higher amounts producing upwards to another 3
inches on top of already considerably flooded portions of southern
Kentucky. Watch products for Tornado thru 10 PM and Flood thru
Midnight are in effect.
After fropa, we'll see the turned over atmosphere be replaced with
a seasonal airmass. Temps that pushed to near and even into the
lower 70s today, will settle back closer to climo norms for the
beginning of the workweek, in the lower 50s. The next chance of
pcpn, a small and inconsequential one wrt impacts, will occur
Tuesday-Tuesday night.
.LONG TERM...(Wednesday through Sunday)
Issued at 230 PM CST Sun Feb 28 2021
The long term portion of the forecast offers somewhat of a
reprieve to all the recent weather. An increasingly dry signal is
modeled, with seasonal temps in the 50s and 30s for the duration
of the forecast. This is due to the stronger input signal of the
northeast long wave trof, which actually backbuilds some and falls
heights over the Midwest. If this trend continues, it could drop
down a little weekend front with some associated pops and a minor
cooldown. For now, though, there does not appear to be enough
member data there to inject that into the NBM's output, and for
this package, we ran with its output exclusively.
&&
.AVIATION...
Issued at 1157 PM CST Sun Feb 28 2021
Though the cigs were quite variable in the evening, MVFR conditions
should dominate overnight (except in far western parts of the
southeastern MO counties which will be VFR most of the time).
Northerly winds 10 to 20 knots may gust as high as 30 knots for a
while after midnight across parts of western KY. Expect clearing
skies during the day Mon, as winds slowly subside and maintain a
northerly to northwesterly direction.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&
Hazardous weather outlook, Mar 1, 12:42 AM EST, 1 hour 18 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
1142 PM CST Sun Feb 28 2021
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-011100-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
1142 PM CST Sun Feb 28 2021
This Hazardous Weather Outlook is for portions of southern Illinois,
southwestern Indiana, western Kentucky, and southeastern Missouri.
.DAY ONE...Tonight
Lingering areal flooding will keep some roads covered in water
through the night across west Kentucky, generally from Fulton to
Murray, east to Hopkinsville, Elkton and surrounding communities.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Flood, Pike
- When
- March 1, 2:00 AM EST to March 9, 8:00 AM EST
- Where
- Pike County, Petersburg to 1.32 mi NE of Petersburg
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 38.500, -87.280
Minor flooding occurred on the White River. Low agricultural land was flooded in the bottomlands. About ten poorly traveled county roads were flooded. Floodwaters approached or lapped onto Highway 257.
Flood, Warrick
- When
- March 1, 5:30 AM CST to March 12, 6:00 PM CST
- Where
- Warrick County, Newburgh to 0.54 mi WSW of Dayville
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.950, -87.420
Minor flooding occurred on the Ohio River. There was considerable flooding of low-lying fields and woodlands near the river. Water approached part of Indiana Route 66 about a mile downstream from the Newburgh lock and dam. Highway 662 near the old lock and dam began to flood. The old lock and dam is approximately one-half mile downstream from the current lock and dam.
Flood, Gibson
- When
- March 1, 10:00 AM CST to March 10, 2:00 PM CST
- Where
- Gibson County, 2.12 mi ENE of East Mt Carmel to 3.12 mi NW of Hazleton
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- River/Stream Gage
- Coordinates
- 38.417, -87.697
Minor flooding occurred on the White River. Low-lying bottomland fields were flooded. Oil well production was halted in the bottomlands. Several lesser-travelled streets were flooded. A softball field was flooded.
Flood, Posey
- When
- March 1, 6:00 PM CST to March 15, 5:00 AM CST
- Where
- Posey County, Mt Vernon to 1.73 mi SW of Mt Vernon
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.930, -87.900
Minor flooding occurred on the Ohio River. There was considerable flooding of farmland in the flood plain, however it was mostly unplanted. A few rural county roads were flooded.
Flood, Gibson
- When
- March 2, 3:00 PM CST to March 9, 8:00 AM CST
- Where
- Gibson County, East Mt Carmel to 0.5 mi W of East Mt Carmel
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- River/Stream Gage
- Coordinates
- 38.400, -87.730
Minor flooding occurred on the Wabash River, affecting some farmland outside the protection system of levees and floodwalls. Several local river roads were flooded. Oil well production was halted in the flood plain.
Flood, Posey
- When
- March 2, 3:30 PM CST to March 10, 1:30 PM CST
- Where
- Posey County, 3.2 mi NNE of Savah to 3.4 mi W of New Harmony
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 38.065, -87.967
Minor flooding occurred on the Wabash River. Low-lying farmland in the flood plain was inundated. The farmland was mainly still unplanted.
Flood, Vanderburgh
- When
- March 4, 6:00 PM CST to March 10, 8:00 PM CST
- Where
- Vanderburgh County, 4.29 mi SSE of Smythe to 5.44 mi SSW of Evansville
- Cause
- Heavy Rain
- Property damage
- $15,000
- Reported by
- River/Stream Gage
- Coordinates
- 37.939, -87.463
Minor flooding occurred on the Ohio River. About a dozen county roads in the floodplain were flooded, and some were impassable. They were mostly county roads flooded near the river, outside the Evansville city limits. Most of the flooded roads were south of Interstate 69 in the southeast part of the county and in lowland areas in the southwest part of the county. Basements along the riverfront began to fill. Backwater flooding of Pigeon Creek inundated low-lying fields and woodlands. The levee authority operated several pumping stations and closed the flood gates downtown.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Damaging Winds in Georgia, March 1, 20211 death · $295,000 · EF1 · 4 events
- Flooding in West Virginia, March 1 to 4, 2021$412,000 · 47 events
- Flash Flooding and Debris Flows in Kentucky, March 1 to 2, 2021$75,000 · 74 events
- Strong Wind in Vermont, March 1, 2021$255,000 · 16 events
- Flood in Nebraska, March 1 to 5, 2021$500,000 · 1 event
- Flooding in Kentucky, March 1 to 5, 2021$100,000 · 5 events
- High Wind and Strong Wind in Massachusetts, March 1 to 2, 2021$58,000 · 68 kt wind · 15 events
- Flooding in Ohio, March 1 to 5, 2021$74,000 · 9 events
- Flooding in Kentucky, March 1 to 25, 2021$72,000 · 7 events
- Flooding in Tennessee, March 1, 2021$70,000 · 3 events
- High Wind and Strong Wind in New York, March 1 to 2, 2021$22,000 · 50 kt wind · 27 events
- Flooding and Heavy Rain in West Virginia, March 1 to 2, 2021$50,000 · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 943914, 943882, 943913, 943910, 943912, 943911, 943887.